Presentation Title

Promethazine-Induced Acute Orofacial Dystonia: A Rare Adverse Effect

Speaker Credentials

P3

Speaker Credentials

PharmD

College

College of Pharmacy

Location

Nova Southeastern University, Davie, Florida, USA

Format

Poster

Start Date

21-2-2020 8:30 AM

End Date

21-2-2020 4:00 PM

Abstract

Objective. This study examined peer-reviewed case studies to better understand the rare side effect, acute orofacial dystonia, associated with the use of promethazine. Background. Promethazine is a first-generation antihistamine used primarily for its antiemetic effects in anesthesia, as well as perennial and seasonal allergies. Methods. A search was done via PubMed to find case reports using key words ‘promethazine’, ‘acute orofacial dystonia’ and ‘case reports’. Case reports were included if they were peer reviewed studies in English and conducted from 2013 – 2018. Additional searches were conducted using the FDA package insert database for promethazine, as well as literature review on PubMed to determine the prevalence of such occurrence. Results. Promethazine related acute orofacial dystonia was found in one case study involving a 68-year-old female patient. Dystonia symptoms persisted until the patient received botulinum toxin. The Naranjo ADR probability scale was utilized to evaluate the probability of causation. The patients’ Naranjo probability scale score was 8, indicating a probable causal relationship. Conclusion. Promethazine induced acute orofacial dystonia has never occurred in patients this old, but has been reported in children. A cause and effect relationship is probable based on the lack of risk factors, the immediate onset of adverse effects upon promethazine initiation, along with symptom cessation with discontinuation. The anti-dopaminergic traits of promethazine play a role in the development of dystonia, possibly by creating an imbalance with cholinergic systems in the basal ganglia. Healthcare practitioners should therefore consider patient history related to dopaminergic deficits when administering promethazine to elderly patients.

This document is currently not available here.

Share

COinS
 
Feb 21st, 8:30 AM Feb 21st, 4:00 PM

Promethazine-Induced Acute Orofacial Dystonia: A Rare Adverse Effect

Nova Southeastern University, Davie, Florida, USA

Objective. This study examined peer-reviewed case studies to better understand the rare side effect, acute orofacial dystonia, associated with the use of promethazine. Background. Promethazine is a first-generation antihistamine used primarily for its antiemetic effects in anesthesia, as well as perennial and seasonal allergies. Methods. A search was done via PubMed to find case reports using key words ‘promethazine’, ‘acute orofacial dystonia’ and ‘case reports’. Case reports were included if they were peer reviewed studies in English and conducted from 2013 – 2018. Additional searches were conducted using the FDA package insert database for promethazine, as well as literature review on PubMed to determine the prevalence of such occurrence. Results. Promethazine related acute orofacial dystonia was found in one case study involving a 68-year-old female patient. Dystonia symptoms persisted until the patient received botulinum toxin. The Naranjo ADR probability scale was utilized to evaluate the probability of causation. The patients’ Naranjo probability scale score was 8, indicating a probable causal relationship. Conclusion. Promethazine induced acute orofacial dystonia has never occurred in patients this old, but has been reported in children. A cause and effect relationship is probable based on the lack of risk factors, the immediate onset of adverse effects upon promethazine initiation, along with symptom cessation with discontinuation. The anti-dopaminergic traits of promethazine play a role in the development of dystonia, possibly by creating an imbalance with cholinergic systems in the basal ganglia. Healthcare practitioners should therefore consider patient history related to dopaminergic deficits when administering promethazine to elderly patients.